Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

On the Diophantine equation $|ax^n-by^n|=1$
HTML articles powered by AMS MathViewer

by Michael A. Bennett and Benjamin M. M. de Weger PDF
Math. Comp. 67 (1998), 413-438 Request permission

Abstract:

If $a, b$ and $n$ are positive integers with $b \geq a$ and $n \geq 3$, then the equation of the title possesses at most one solution in positive integers $x$ and $y$, with the possible exceptions of $( a, b, n )$ satisfying $b = a + 1$, $2 \leq a \leq \min \{ 0.3 n, 83 \}$ and $17 \leq n \leq 347$. The proof of this result relies on a variety of diophantine approximation techniques including those of rational approximation to hypergeometric functions, the theory of linear forms in logarithms and recent computational methods related to lattice-basis reduction. Additionally, we compare and contrast a number of these last mentioned techniques.
References
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (1991): 11D41, 11Y50
  • Retrieve articles in all journals with MSC (1991): 11D41, 11Y50
Additional Information
  • Michael A. Bennett
  • Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109
  • MR Author ID: 339361
  • Email: mabennet@math.lsa.umich.edu
  • Benjamin M. M. de Weger
  • Affiliation: Mathematical Institute, University of Leiden, Leiden, The Netherlands, and Econometric Institute, Erasmus University Rotterdam, P.O. Box 1738, 3000 DR Rotterdam, The Netherlands
  • Email: deweger@few.eur.nl
  • Received by editor(s): July 22, 1996
  • Received by editor(s) in revised form: October 7, 1996
  • Additional Notes: De Weger’s research was supported by the Netherlands Mathematical Research Foundation SWON with financial aid from the Netherlands Organization for Scientific Research NWO
  • © Copyright 1998 American Mathematical Society
  • Journal: Math. Comp. 67 (1998), 413-438
  • MSC (1991): Primary 11D41; Secondary 11Y50
  • DOI: https://doi.org/10.1090/S0025-5718-98-00900-4
  • MathSciNet review: 1434936